Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 27, 2009, 4:28 PM EDT for Bland County, Tazewell County, Wythe County, Virginia; Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 4:28 PM EDT (20:28 UTC)
- Expired
- May 27, 2009, 7:55 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 272028 FFWRNK VAC021-185-197-WVC055-280230- /O.NEW.KRNK.FF.W.0020.090527T2028Z-090528T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT WED MAY 27 2009 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA WESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA EAST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA SOUTH CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 1030 PM EDT. * AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A SHOWERS AND THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCETON...CERES...BLUEFIELD...SUITER...ROCKY GAP...HICKSVILLE... CLEAR FORK...BLAND AND BASTIAN. ONE HOUR RAINFALL RATES WILL EXCEED TWO INCHES AND CAUSE FLASH FLOODING ALONG SMALL CREEKS AND STREAMS. SOME SPECIFIC CREEKS AND STREAMS THAT WILL FLOOD INCLUDE...HUNTING CAMP CREEK...WOLF CREEK IN BLAND COUNTY...AND FIVEMILE CREEK AND BIG SPRING BRANCH IN MERCER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3699 8139 3739 8117 3737 8097 3699 8110 $$ WP
2 follow-up statements
000 WGUS71 KRNK 272146 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 546 PM EDT WED MAY 27 2009 VAC021-185-197-WVC055-280230- /O.CON.KRNK.FF.W.0020.000000T0000Z-090528T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV- 546 PM EDT WED MAY 27 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR SOUTHERN MERCER...EASTERN TAZEWELL AND NORTHWESTERN WYTHE...AND COUNTIESWESTERN BLAND COUNTY... AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAINS OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCETON...CERES...BLUEFIELD...ROCKY GAP AND CLEAR FORK. THE FOLLOWING STREAMS AND CREEKS ARE EXPECTED TO FLOOD...LAUREL CREEK...HUNTING CAMP CREEK...AND BIG SPRING BRANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3699 8139 3739 8117 3737 8097 3699 8110 $$ WP
000 WGUS71 KRNK 272355 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 755 PM EDT WED MAY 27 2009 VAC021-185-197-WVC055-280004- /O.CAN.KRNK.FF.W.0020.000000T0000Z-090528T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV- 755 PM EDT WED MAY 27 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN MERCER... EASTERN TAZEWELL AND NORTHWESTERN WYTHE...AND COUNTIESWESTERN BLAND COUNTY... HEAVY RAINFALL HAD ENDED OVER THE AREA. LOCAL LAW ENFORCEMENT...AND SPOTTERS REPORTED NO FLOODING IN THE AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3699 8139 3739 8117 3737 8097 3699 8110 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:23 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 27, 3:23 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT WED MAY 27 2009
.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE REGION
THROUGH THURSDAY. THIS IN COMBINATION WITH A WEAK APPROACHING FRONT
WILL PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY
MORNING. DRIER WEATHER SHOULD MAKE A RETURN BEHIND A PASSING COLD
FRONT OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THROUGH THE OVERNIGHT...OUR FOCUS WILL BE PRIMARILY ON THE WESTERN
PART OF THE FORECAST AREA. IT IS HERE WHERE A FLASH FLOOD WATCH IS
IN EFFECT UNTIL MIDNIGHT. PLENTY OF MOISTURE WILL CONTINUE TO STREAM
NORTH THROUGH THIS AREA WHERE THE GROUND IS ALREADY SATURATED FROM
RECENT RAINS. SEE THE HYDROLOGY SECTION OF THIS DISCUSSION FOR
ADDITIONAL DETAILS. HAVE GONE WITH CATEGORICAL AND LIKELY POPS
ACROSS THE WATCH AREA...WITH RAPIDLY DECREASING POPS TO SLIGHT
CHANCE IN THE EAST FOR THIS EVENING. THERE WILL BE A TREND TOWARDS
BETTER COVERAGE IN THE EAST LATER THIS EVENING. AFTER
MIDNIGHT...LOOK FOR A GRADUAL DECREASE IN COVERAGE OF THE
PRECIPITATION. IN THE WEST TOWARDS MORNING...CHANCES WILL START TO
SLOWLY INCREASE AGAIN WITH THE APPROACH OF A TROUGH OF LOW PRESSURE.
HAVE CONTINUED WITH MILD LOW TEMPERATURES AGAIN TONIGHT. EXPECT LOW
TO MID 60S EAST OF THE BLUE RIDGE...WITH VALUES AROUND 60 TO THE
LOWER 60S IN THE MOUNTAINS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
WE FINALLY LOSE THE S/SE FLOW AND TROPICAL CONNECTION FROM THE
ATLANTIC ON THURSDAY. SOUTHWEST FLOW RETURNS AHEAD OF A COLD FRONT
MOVING INTO THE OHIO-TENN VALLEYS. A SURFACE REFLECTION/LEE TROUGH
WILL BE ESTABLISH ACROSS THE PIEDMONT AND WILL IGNITE SHOWERS WITH
ISOLATED CONVECTION EAST OF THE BLUE RIDGE THURSDAY AFTERNOON. THE
BEST INSTABILITIES WILL BE IN THE WEST AND AHEAD OF THE FRONT. MORE
ORGANIZED CONVECTION WILL BE WITH THE FRONT AND OVER THE MOUNTAINS
AS A SHORT WAVE TRACKS ALONG THE FRONT IN KY/WV...BUT COULD BE
DISRUPTED FROM CONVECTION ASSOCIATED WITH THE LEE TROUGH. SPC HAD A
SLIGHT RISK FOR SEVERE WEATHER JUST WEST OF THE AREA...E KY/E
TN...WHICH HAS BEEN PULLED BACK DUE TO THE SLOWNESS OF THE FRONT
EASTWARD PROGRESSION. IF THE FRONT DOES MAINTAIN ITS SLOW
PACE...THIS CONVECTION WILL ENTER THE WEST DURING THE EVENING.
THEREFORE...THE SEVERE THREAT WILL BE REDUCED BUT LINGERING
OVERNIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST AS
THE FRONT AND UPPER LEVEL TROUGH CROSSES THE REGION.
THE FRONTAL BOUNDARY WILL MOVE EAST OF THE AREA FRIDAY
MORNING...WITH THE UPPER LEVEL TROUGH PIVOTING OVER THE SOUTHERN
APPALACHIANS. THETA-E VALUES WILL STILL BE HIGH IN THE AREA TO CARRY
LOW POPS INTO FRIDAY AFTERNOON...BUT THE FOCUS OF THE SEVERE THREAT
WILL BE ALONG THE EAST COAST. WINDS ALOFT WILL ALSO BE WESTERLY TO
HELP DIMINISH AREA COVERAGE OF SHOWERS TO ISOLATED/SCATTERED.
MOST NUMERICAL GUIDANCES HAS LOWERED TEMPERATURES ON THURSDAY BY 5F
OR SO. IF SHOWERS ARE WIDE SPREAD AND FORM EARLY ENOUGH...THEN WE
WOULD SEE THE COOLER TEMPERATURES. I HAVE TRENDED TEMPERATURES A FEW
DEGREES COOLER BASED ON THIS LATEST GUIDANCE. HOPEFULLY FRIDAY WE
WILL BEGIN TO SEE MORE SUN AND LESS RAIN AND WITH THE FRONTAL
PASSAGE...NEAR NORMAL TEMPERATURES. PROBABLY THE MOST NOTABLE
DIFFERENCE WILL BE THE DECREASE IN HUMIDITY LEVELS GOING INTO FRIDAY
NIGHT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
EAST COAST UPPER LEVEL TROUGH WILL BE REPLACED WITH INCREASING
HEIGHTS FROM AN UPPER LEVEL RIDGE. WITH A SOUTHWEST FLOW AND
INCREASING MOISTURE EACH DAY NEXT WEEK...TYPICAL SUMMER-TIME
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. MOST
OF THE CONVECTION WILL BE OROGRAPHICAL GENERATED AND REMAIN IN THE
MOUNTAINS. TUESDAY AND WEDNESDAY AFTERNOON...A FEW OF THESE STORMS
MAY DRIFT EAST OF THE BLUE RIDGE. PATTERN DOES NOT LOOK GOOD FOR
ORGANIZED CONVECTION...THEREFORE WILL KEEP POPS IN THE 20/30 PERCENT
RANGE. IF THE RIDGE CENTER IS FARTHER TO THE SOUTH AND MORE ZONAL
FLOW IS OVER THE REGION...WILL NEED TO KEEP AN EYE TO THE WEST AS
DECAYING MID WEST MESOSCALE COMPLEXES COULD MOVE THROUGH THE AREA.
SEASONABLE TEMPERATURES ARE EXPECTED THIS WEEKEND AND INTO THE MIDDLE
PART OF NEXT WEEK. MOSGUIDE BIAS CORRECTED GRIDS WERE USED FOR
MAXIMUM TEMPERATURES WHILE MINIMUM TEMPERATURES WERE POPULATED WITH
HPCGUIDE.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE PRIMARILY ACROSS THE
WESTERN PART OF THE AREA THROUGH THE EVENING HOURS. MAINLY LOW END
VFR CONDITIONS WILL EXIST IN THIS AREA WITH POCKETS OF MVFR. EAST
OF THE BLUE RIDGE...MUCH OF THIS AREA REMAINS IN LIFR/IFR CIGS
THANKS TO A WEDGE. THE EXCEPTION IS SOUTHSIDE VIRGINIA NEAR KDAN.
HERE VFR CONDITIONS HAVE EXISTED SINCE THE MORNING...AND THIS
TREND WILL CONTINUE INTO THE EVENING.
OVERNIGHT...CIGS/VSBYS ACROSS THE AREA WILL TREND TO LOWER FLIGHT
CATEGORIES...WITH MUCH OF THE AREA IN THE IFR LEVEL FOR CIGS...AND
MVFR FOR VSBYS BY DAYBREAK. THERE WILL BE A GRADUAL IMPROVEMENT
THROUGH THE MORNING WITH MOST OF THE AREA AT LOW END VFR BY MID DAY.
A RANGE OF VFR TO IFR CONDITIONS WILL EXIST PERIODICALLY ACROSS
THE AREA THROUGH FRIDAY UNTIL A STRONG COLD FRONT PASSES THROUGH
THE REGION ON FRIDAY.
&&
.HYDROLOGY...
1 HR FFG FOR THIS REGION IS BETWEEN 0.75 AND 1.25 IN/HR. TROPICAL
AIR MASS PATTERN THE AREA REMAINS IT IS QUITE CAPABLE OF THIS
INTENSITY...AND AS THE AFTERNOON DEVELOPS...THE POTENTIAL FOR
TRAINING HEAVY RAIN SHOWERS AND OR STORMS LOOKS LIKELY. AM
WATCHING AREA TO THE SOUTH ACROSS SC DEVELOP ALONG A N-S
ORIENTATION. EXPECT THIS PRECIPITATION TO HOLD TOGETHER AS IT
PROGRESSES IN THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH
CAROLINA BETWEEN 4 AND 5 PM. AHEAD OF THIS AREA OF
CONVECTION...SCATTERED MODERATE TO HEAVY RAIN SHOWERS WILL HELP TO
PRIME THE AREA FOR WHAT WILL ARRIVE AFTER 4 PM. WATCH WILL EXTEND
NORTH INTO THE GREENBRIER VALLEY OF SE WV...MINUS TAZEWELL AND
SMYTH COUNTIES OF SW VA. THESE LOCATIONS HAVE MISSED THE BRUNT OF
RECENT HEAVY RAINS AND ARE ABLE TO TAKE MORE WATER.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ010>018-
032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS
HYDROLOGY...DSHazardous weather outlook, May 27, 3:04 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EDT WED MAY 27 2009 NCZ001>003-018>020-VAZ010>018-032-WVZ042>045-281915- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-PATRICK-MERCER- SUMMERS-MONROE-GREENBRIER- 304 PM EDT WED MAY 27 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ007-009-019-020-022>024-033>035-043>047-058-059-281915- STOKES-ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 304 PM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 2:16 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT WED MAY 27 2009 NCZ002>004-019-020-VAZ015-016-032-271945- ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GRAYSON-CARROLL-PATRICK- INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY... WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...STUART 216 PM EDT WED MAY 27 2009 ...VERY HEAVY RAINS WILL OCCUR THROUGH MID AFTERNOON... THERE WILL BE HEAVIER SHOWERS MOVING ACROSS THE NORTH CAROLINA MOUNTAINS AND FOOTHILLS...NORTH INTO THE VIRGINIA BLUE RIDGE THROUGH 400 PM. ONE HOUR RAINFALL RATES WILL EXCEED TWO INCHES AT TIMES. THIS WILL CAUSE CULVERTS AND DITCHES TO FILL AND POSSIBLY OVERFLOW INTO ROADS...WITH STANDING WATER ON ROADS LEADING TO A HYDROPLANING CONCERN. SOME LOCATIONS THAT WILL SEE HEAVIER SHOWERS INCLUDE...MAPLE SPRINGS...DOUGHTON PARK...ROCKFORD...GALAX...PILOT MOUNTAIN...AND STUART. THOSE TRAVELING IN THE AREA WILL NEED TO BE ALERT TO PONDED WATER...AND LOWER VISIBILITIES. SLOW DOWN AND ALLOW EXTRA BREAKING DISTANCE. VAZ007-009-WVZ042-271945- TAZEWELL-SMYTH-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD... FLAT TOP 216 PM EDT WED MAY 27 2009 ...VERY HEAVY RAINS WILL OCCUR AT TIMES THROUGH THE AFTERNOON... SHOWERS WILL BE HEAVY AT TIMES ACROSS THE MOUNTAIN EMPIRE INTO SOUTHEAST WEST VIRGINIA. A THUNDERSTORM IS ALSO POSSIBLE. ONE HOUR RAINFALL RATES ARE GOING TO REACH 2 INCHES OCCASIONALLY. THIS IS GOING TO LEAD TO LOW LYING AREAS SUCH AS DITCHES AND CULVERTS TO FILL AND OVERFLOW INTO SOME ROADS. THIS WILL CAUSE A HYDROPLANING HAZARD. SOME LOCATIONS THAT WILL EXPERIENCE HEAVIER RAINS INCLUDE...BROADFORD...TAZEWELL...AND MATOAKA. THOSE TRAVELING IN THE AREA WILL NEED TO BE ALERT TO PONDED WATER...AND LOWER VISIBILITIES. SLOW DOWN AND ALLOW EXTRA BREAKING DISTANCE.
Local storm report, May 27, 2:24 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD CHRISTIANSBURG 37.14N 80.40W
05/27/2009 MONTGOMERY VA PUBLIC
WATER FLOWING OVER COLLEGE ROAD
0220 PM FLASH FLOOD CHRISTIANSBURG 37.14N 80.40W
05/27/2009 MONTGOMERY VA LAW ENFORCEMENT
TOWN POLICE AND DEPARTMENT OF TRANSPORTATION REPORT
SEVERAL LOCATIONS IN CHRISTIANSBURG WITH WATER RUNNING
OVER ROADS.
&&
SKSpecial weather statement, May 27, 3:39 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT WED MAY 27 2009 NCZ002>004-019-020-VAZ013-016-017-032-033-043-272045- ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-PULASKI-CARROLL-FLOYD- PATRICK-FRANKLIN-HENRY- INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY... WILKESBORO...YADKINVILLE...PULASKI...GALAX...FLOYD...STUART... ROCKY MOUNT...MARTINSVILLE 339 PM EDT WED MAY 27 2009 ...SHOWERS AND ISOLATED THUNDERSTORMS WILL BRING TORRENTIAL RAINS TO SOME THIS AFTERNOON... SHOWERS...ALONG WITH A THUNDERSTORM OR TWO...WILL MOVE NORTH FROM THE NORTH CAROLINA FOOTHILLS AND PIEDMONT INTO VIRGINIA THROUGH LATE AFTERNOON. THE RAINFALL RATES WILL EXCEED TWO INCHES AT TIMES...CAUSING WATER TO POND ON ROADS...AND OVERFILL DITCHES OR CULVERTS IN A SHORT AMOUNT OF TIME. SOME LOCATIONS THAT CAN EXPECT THE HEAVIER RAINS UNTIL 5 PM INCLUDE...FANCY GAP SOUTH TO RONDA...AND FERRUM VIRGINIA...SOUTH TO PILOT MOUNTAIN AND HANGING ROCK STATE PARK IN NORTH CAROLINA. THOSE TRAVELING IN THE AREA WILL NEED TO WATCH FOR LOWER VISIBILITIES AND PONDING WATER. BE ALERT...SLOW DOWN AND ALLOW MORE BRAKING DISTANCE. VAZ007-009-010-WVZ042-272045- TAZEWELL-SMYTH-BLAND-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD... FLAT TOP 339 PM EDT WED MAY 27 2009 ...TORRENTIAL RAINS WILL OCCUR AT TIMES THROUGH LATE AFTERNOON... SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE MOUNTAIN EMPIRE INTO SOUTHEAST WEST VIRGINIA THROUGH LATE AFTERNOON. ONE HOUR RAINFALL RATES WILL EXCEED TWO INCHES AT TIMES. THIS WILL CAUSE DITCHES TO OVERFLOW AND LEAD TO STANDING WATER ON THE ROADS. SOME LOCATIONS THAT CAN EXPECT THIS HEAVIER RAIN INCLUDE...NEBO AND CERES...NORTH TO BLUEFIELD AND ROCKY GAP. THOSE TRAVELING IN THE AREA WILL NEED TO WATCH FOR LOWER VISIBILITIES AND PONDING WATER. BE ALERT...SLOW DOWN AND ALLOW MORE BRAKING DISTANCE.
Local storm report, May 27, 3:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 4 SSW MAPLE SPGS 36.13N 81.41W
05/27/2009 WILKES NC COUNTY OFFICIAL
THE LOW WATER CROSSING ON AVERY-ANDERSON ROAD WAS
FLOODED.
0730 AM FLASH FLOOD 4 SSW MAPLE SPGS 36.13N 81.40W
05/27/2009 WILKES NC COUNTY OFFICIAL
THE LOW WATER CROSSING ON CASPER-HAWKINS ROAD WAS
FLOODED.
&&
DSLocal storm report, May 27, 3:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 2 SE MAPLE SPGS 36.17N 81.36W
05/27/2009 WILKES NC COUNTY OFFICIAL
THE LOW WATER CROSSING ON DANIEL DRIVE WAS FLOODED.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:05 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke | 55 min |
| May 26, 9:06 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke, City of Salem | 54 min |
| May 26, 9:22 PM EDT | Special Weather Statement | RNK | Carroll | 53 min |
| May 26, 10:53 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski, City of Galax | 67 min |
| May 27, 3:30 AM EDT | Special Weather Statement | RNK | Grayson | 60 min |
| May 27, 4:24 AM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 66 min |
| May 27, 5:30 AM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 75 min |
| May 27, 1:16 PM EDT | Flash Flood Watch | RNK | Bland, Carroll, Craig, Floyd, Giles, Grayson and 6 more | 11 hr |
| May 27, 1:43 PM EDT | Flash Flood Warning | RNK | Montgomery, City of Radford | 5 hr |
| May 27, 5:06 PM EDT | Special Weather Statement | RNK | Tazewell | 39 min |
| May 27, 5:22 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 4 hr |
| May 27, 6:30 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.